Thunderstorm Wind, Powell
- When
- July 4, 3:45 PM EST
- Where
- Powell County, Stanton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.850, -83.867
Several trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 9:15 AM EST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1015 AM EDT MON JUL 4 2005 .DISCUSSION... 12Z SOUNDINGS FROM ILN/NASHVILLE SHOW UNSTABLE AIRMASS IN PLACE WITH CAPES BETWEEN 1500-2500 J/KG AND LI/S FROM -5 TO -6. WEAK SHORTWAVE ACROSS NRN MS PROGGED BY 12Z NAM TO MOVE INTO CENTRAL TN BY THIS AFTERNOON WHICH WILL HELP SPARK WIDELY SCATTERED TSRA IN SRN ZONES. FOR THE REST OF THE REGION...WITH SOUNDINGS SHOWING TRIGGER TEMPS IN THE UPPER 80S TO NEAR 90...AND CU ALREADY SEEN ON VSBL SAT PICS IN WESTERN HALF OF THE FORECAST AREA...CANT RULE OUT ISOLATED/WIDELY SCATTERED CONVECTION. ADDED SLIGHT CHANCE OF TSRA TO EVENING PORTION OF THE FORECAST AS WELL. ONLY OTHER CHANGES MADE TO THE FORECAST WAS TO INCREASE HIGH TEMPS A COUPLE OF DEGREES TODAY CONSIDERING LACK OF CLOUD COVER COMPARED TO YESTERDAY AND HIGHER 1000-850MB THICKNESS VALUES. ALSO REMOVED MORNING FOG WORDING. && 355 AM EDT MON JUL 4 2005 .PREV DISCUSSION... NO MAJOR CHANGES MADE TO FORECAST. NAM AND NGM MODELS ALL IN GOOD AGREEMENT REGARDING TUESDAYS FRONTAL PASSAGE. DECIDED TO SLOW UP PROGRESSION OF FRONT...AS IT APPEARS THE BOUNDARY WILL ELONGATE AND SLOW SOMEWHAT. GREATEST CHANCE FOR SHOWERS/THUNDERSTORMS APPEARS TO BE TUESDAY AFTERNOON AND EVENING...WHEN MODEL SOUNDINGS ARE DEPICTING THE HIGHEST CAPES AND LOWEST LIS...BOTH IN CONJUNCTION WITH FROPA. WITH WEAK SHORTWAVE APPROACHING FROM THE SOUTH...PER WATER VAPOR IMAGERY...LEFT IN SLIGHT CHANCE POPS FOR MOST OF CWA FOR THIS AFTERNOON. WINDS WERE TWEAKED SLIGHTLY TO BETTER REFLECT PASSAGE OF TUESDAYS SHORTWAVE/FRONT. TEMPERATURES WERE ALREADY IN VERY GOOD SHAPE AND WERE NOT CHANGED FROM PREVIOUS FORECAST. EVERYTHING ELSE IN THE FORECAST LOOKED GOOD AND NOT FURTHER CHANGES WERE MADE. && 1135 PM EDT SUN JUL 3 2005 WV IMAGERY SHOWED A SW/V TROUGH AXIS PASSING THROUGH EASTERN KY ATTM. THIS SW/V HELPED BRING SOME DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS...THAT HAVE DISSIPATED OVER THE PAST HOUR...THOUGH A COUPLE OF WEAK WANING SHOWERS REMAIN. UPDATE WAS TO HOLD ONTO SLIGHT CHANCE FOR A FEW MORE HRS AS SW/V TROUGH EXITS THE AREA. ALSO...ADJUSTED TEMPS SLIGHTLY BASED ON THE LATEST TRENDS TO LOWER SLIGHT IN GRIDS FOR THE BIG SANDY AREA WHERE SOUTHEAST LOW LEVEL FLOW HAS LED TO SLIGHTLY LOWER DEWPOINTS. OVERALL...LITTLE CHANGE TO EXISTING GRIDS WERE MADE. UPDATED GRIDS AND ZONES ARE ALREADY OUT. && 505 PM EDT SUN JUL 3 2005 19Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE OVER THE NORTHEAST PORTION OF THE NATION WHILE WEAK LOW PRESSURE IS IN PLACE OVER THE SOUTHEAST. FURTHER TO THE NORTHWEST...A LOW AND COLD FRONT ARE SLOWLY MOVING EASTWARD THROUGH THE CENTRAL PLAINS. SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER EAST KENTUCKY THIS AFTERNOON WITH A COUPLE APPROACHING SEVERE LEVELS. OTHERWISE...STRONG WARMING OVERCAME THE MID LEVEL CLOUDS AND SENT TEMPERATURES AGAIN SOARING INTO THE MIDDLE AND UPPER 80S. THE MODELS HAVE BEGUN TO COME INTO BETTER AGREEMENT WITH THE PATTERN ALOFT AND THE SPECIFICS OF THE TROUGH CROSSING THE NORTHERN GREAT LAKES...AND DEEPENING...MIDWEEK. WITH THE GFS COMING AROUND TO THE NAM SOLUTION HAVE LEANED HEAVILY TOWARD THE ITS SOLUTION. HAVE BETTER CONFIDENCE IN THE GFS SCENARIO FOR THE EXTENDED AS WELL. THIS PROGRESSIVE CLOSED LOW THEN SLIDES EASTWARD AND RIDGING BUILDS INTO THE CENTRAL PART OF THE COUNTRY AND EXTENDS INTO THE TENNESSEE VALLEY TO START THE WEEKEND. FOR SUNDAY...A SECOND LOW IS DEPICTED BY THE GFS TO DROP INTO THE NORTHEAST THAT WILL FLATTEN THE RIDGE A BIT OVER THE OHIO VALLEY. SENSIBLE WEATHER WILL FEATURE A FEW STRAY STRONG TO SEVERE THUNDERSTORMS DISSIPATING LATER THIS EVENING. FOLLOWING SUNSET... SKIES WILL CLEAR ALLOWING TEMPERATURES TO FALL INTO THE MID 60S BY SUNRISE ALONG WITH PATCHY FOG IN THE RIVER VALLEYS AND LOCATIONS THAT SAW RAIN TODAY. EXPECT SOME DIURNAL THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON MONDAY OVER THE HIGHER TERRAIN. HOWEVER...MOST LOCATIONS WILL BE DRY ALLOWING TEMPERATURES TO MAKE ANOTHER RUN AT 90 DEGREES. A COUPLE OF THE THUNDERSTORMS MAY LINGER INTO THE EVENING BEFORE A DIURNAL LULL OCCURS THROUGH MIDNIGHT. THE APPROACHING FRONT WILL THEN RENEW THE CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD TUESDAY MORNING. THERE IS SOME DISAGREEMENT WITH THE MODELS ABOUT HOW CLEANLY THE FRONT CAN MOVE INTO KENTUCKY. FOLLOWING THE NAM...HAVE PLACED HIGHEST POPS DURING THE DAY TUESDAY WITH LINGERING ACTIVITY INTO THE EVENING. THE FRONT ALSO HAS THE POSSIBILITY OF INTERACTING WITH SOME TROPICAL MOISTURE DURING MIDWEEK SO HAVE KEPT A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THURSDAY EVENING. EXPECT DRIER AND SLIGHTLY COOLER WEATHER FRIDAY AND SATURDAY AS HIGH PRESSURE DROPS INTO KENTUCKY IN THE WAKE OF THE FRONT AND UPPER LEVEL TROUGH. WILL ALLOW FOR A CHANCE OF DIURNAL ACTIVITY NEXT SUNDAY AS THE RIDGE WEAKENS AND THE SFC HIGH MODERATES. THE MOS NUMBERS CAME IN SIMILAR FOR LOWS AND HIGHS THE NEXT FEW DAYS. FOR TONIGHT AND MONDAY WENT WITH MORE OF A PERSISTANCE FORECAST SO ESSENTIALLY ENDED UP A TAD WARMER THAN MOS ON MONDAY AND SIMILAR TO OUR RTP REPORTS FROM THIS MORNING FOR TONIGHT. FOR MONDAY NIGHT THROUGH WEDNESDAY THE ARRIVAL OF THE FRONT WILL COMPLICATE THINGS WITH MILDER LOWS AND A BIT COOLER HIGHS. ENDED UP HALF STEPPING FORECAST HIGHS TUESDAY AND WEDNESDAY TOWARD THE MET NUMBERS. WITH POPS...CARRIED AN EARLY SLIGHT CHANCE THIS EVENING THEN WENT WITH SUB 14 PERCENT POPS UNTIL DIURNAL ACTIVITY RENEWS MONDAY AFTERNOON. IN GENERAL...LEANED TOWARD THE MET POPS THROUGH WEDNESDAY. AS FOR THE GFE/IFPS GRIDS...POPULATED THE DEWPOINT AND WINDS FROM THE ETA12. THE WINDS CAME IN PRETTY GOOD BUT AS USUAL...HAD TO REIGN THE DEWPOINTS IN DURING THE AFTERNOONS THE NEXT FEW DAYS. THE REST OF THE GRIDS WERE IN GOOD SHAPE WITH THE BULK OF THE CHANGES MADE TO THE EXTENDED WHERE I LOWERED POPS AND SKY COVER FOR THE END OF THE WEEK. OTHERWISE...JUST FINE-TUNED POPS AND SKY GRIDS FOR DIURNAL TRENDS THROUGH MONDAY EVENING AND THEN TRACKED THE FRONT THROUGH DURING THE DAY TUESDAY. TEMPS IN THE SHORT TERM AND EXTENDED LOOKED GREAT AND AT MOST I JUST NUDGED THEM TOWARD THE ETA12 IN THE NEAR TERM WHILE PUTTING IN TEMP SPECIFICS FOR OUR CCF AND A FEW OTHER POINTS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && HYSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 815 AM EDT MON JUL 4 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 815 AM EDT MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY THROUGH THURSDAY NIGHT AND AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DUSTY
The Jackson,KY radar (KJKL), 57 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458293.